Alert archive / Alabama / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 137, NWS Mobile, AL

August 19, 2014Baldwin County, Clarke County, Washington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Aug 19, 2014, 7:13 PM CDT for Baldwin County, Clarke County, Washington County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2014, 7:13 PM CDT (00:13 UTC)
Expired
Aug 19, 2014, 7:45 PM CDT
In force
32 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Baldwin County, AL, Clarke County, AL, Washington County, AL

The radar

The Mobile radar (KMOB), 62 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 0.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2014-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2693 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2014-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2693 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
972 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

599 
WUUS54 KMOB 200013
SVRMOB
ALC003-025-129-200045-
/O.NEW.KMOB.SV.W.0137.140820T0013Z-140820T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
713 PM CDT TUE AUG 19 2014

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTH CENTRAL BALDWIN COUNTY IN SOUTHWEST ALABAMA...
  SOUTH CENTRAL CLARKE COUNTY IN SOUTHWEST ALABAMA...
  SOUTHERN WASHINGTON COUNTY IN SOUTHWEST ALABAMA...

* UNTIL 745 PM CDT

* AT 709 PM CDT...A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
  QUARTER SIZE HAIL AND DAMAGING WINDS OVER 60 MPH WERE LOCATED ALONG
  A LINE EXTENDING FROM 15 MILES SOUTHEAST OF JACKSON TO 13 MILES
  NORTHEAST OF LEAKESVILLE...AND MOVING SOUTHEAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  VINEGAR BEND...       TIBBIE...             MCINTOSH...
  MALCOLM...            FRUITDALE...          DEER PARK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS OFTEN PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING. PLEASE TAKE COVER UNTIL THE STORM PASSES.

&&

LAT...LON 3137 8844 3140 8783 3121 8774 3114 8823
      3114 8833 3113 8833 3111 8842
TIME...MOT...LOC 0013Z 336DEG 4KT 3131 8778 3126 8838

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:14 PM CDT, 3 hours 59 minutes earlier.

Area forecast discussion, Aug 19, 3:14 PM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
314 PM CDT TUE AUG 19 2014

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...FOR TONIGHT AND
WEDNESDAY...UPPER AIR ANALYSIS SHOWS A NARROW MID LEVEL RIDGE AXIS
EXTENDING WEST TO EAST FROM THE BAHAMAS INTO THE GULF. TO THE NORTH
OF THE RIDGE...MID LEVEL IMPULSES IN THE WESTERLIES...WERE TRACKING
EAST FROM THE LOWER MISSISSIPPI RIVER VALLEY INTO THE SOUTHEAST.
WITHIN THE MORE ACTIVE ZONE...IN THE HIGHER LEVEL WEST NORTHWEST
FLOW...RADAR SHOWS SCATTERED STORMS FROM NORTH OF MERIDIAN
MISSISSIPPI TO BRANTLEY ALABAMA TRACKING TO THE EAST SOUTHEAST AT A
FAIRLY FAST CLIP...SOME 30 TO 40 MPH. WILL CONSIDER THIS DEVELOPMENT
AN ADD POTENTIAL OF SCATTERED STORMS LINGERING INTO THE EVENING ALONG
AND NORTH OF A LINE FROM BUTLER TO ANDALUSIA ALABAMA. SOME OF THE
STRONGER LATE AFTERNOON/EVENING STORMS CAN CONTAIN INSTANCES OF
STRONG DOWNBURST WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
LOCALLY HEAVY RAINS. AN ISOLATED OCCURRENCE OF A SEVERE STORM WITH
DAMAGING WINDS IN EXCESS OF 60 MPH CANNOT BE RULED. A DIURNAL
DECREASE IN STORM COVERAGE IS FORECAST IN THE LATE EVENING/OVERNIGHT.

THIS AFTERNOON'S WET MICROBURST RISK IS HIGH.

THE MID LEVEL RIDGE OVER THE GULF IS PROGGED TO AMPLIFY/BUILD BY
WEDNESDAY. TO MAINTAIN CONSISTENCY WILL MAINTAIN A WEST TO EAST ZONE
OF SCATTERED SHOWERS/STORMS OVER THE SOUTHERN HALF OF ZONES
WEDNESDAY AFTERNOON ALONG THE SEABREEZE. HOWEVER...WITH THE
STRENGTHENING RIDGE AND RESULTANT LARGER SCALE SINKING
MOTIONS...COVERAGE OF STORMS MAY TURN OUT TO BECOME MORE SUPPRESSED
TO ISOLATED COVERAGE. /10

LITTLE CHANGE IN NIGHTTIME LOWS...AROUND 73 INTERIOR TO 78 TO 81
BEACH AREAS. WITH THE BUILDING HIGH LEVEL RIDGE ON WEDNESDAY...HIGH
TEMPERATURES RESPOND...LIFTING INTO THE MID 90S MOST AREAS. ALONG
WITH DAYTIME HUMIDITY...HEAT INDICES LIFT TO BETWEEN 102 AND 107. /10

FOR WEDNESDAY NIGHT THROUGH FRIDAY NIGHT...UPPER LEVEL RIDGING
EXTENDING ACROSS THE NORTHERN GULF AND INTO THE CENTRAL STATES
EVOLVES INTO AN UPPER HIGH CENTERED OVER THE LOWER MISSISSIPPI RIVER
VALLEY ON THURSDAY WHICH REMAINS THROUGH FRIDAY NIGHT.  A SURFACE
RIDGE REMAINS OVER THE NORTHERN GULF THROUGH THE PERIOD AND PROMOTES
A SOUTHWESTERLY FLOW.  A WELL DEFINED SHORTWAVE PASSING WELL TO THE
NORTH LEADS TO A SURFACE LOW DEVELOPING OVER THE EAST CENTRAL COAST
ON FRIDAY FROM WHICH A WEAK SURFACE TROF WORKS INTO THE INTERIOR
PORTION OF THE FORECAST AREA ON FRIDAY.  PRECIPITABLE WATER VALUES
REMAIN CLOSE TO SEASONABLE NORMALS AROUND 1.7 INCHES THROUGH
FRIDAY...SLIGHTLY HIGHER OVER THE EASTERN PORTION FURTHEST FROM THE
CENTER OF THE UPPER HIGH.  THE DEEP LAYER SUBSIDENCE LIMITS
CONVECTIVE ACTIVITY AND WILL HAVE DRY CONDITIONS EACH NIGHT WITH
SLIGHT CHANCE POPS OVER PART OF THE EASTERN PORTION FURTHEST FROM
THE EFFECTS OF UPPER LEVEL HIGH WHERE THE SEA BREEZE WILL BE ABLE TO
INITIATE CONVECTION.  AFTERNOON HIGHS WILL BE WELL ABOVE
NORMAL...ESPECIALLY OVER INLAND AREAS WHERE UPPER 90S ARE EXPECTED
WHILE CLOSER TO THE COAST MID 90S ARE EXPECTED.  OVERNIGHT LOWS WILL
BE A FEW DEGREES ABOVE NORMAL.  HEAT INDEX VALUES CONTINUE TO BE A
CONCERN AND EXPECT VALUES OF 105-108 WITH THE HIGHEST VALUES MAINLY
OVER THE NORTHWEST FLORIDA PANHANDLE.  THIS MAY ULTIMATELY REQUIRE A
HEAT ADVISORY FOR THIS PORTION FOR THURSDAY.  HEAT INDEX VALUES
REMAIN ELEVATED FOR THURSDAY WITH VALUES EXPECTED TO RANGE FROM
103-106 WITH A FEW HIGHER SPOTS POSSIBLE NEAR 108.  WILL CONTINUE TO
HIGHLIGHT THESE CONDITIONS IN THE HAZARDOUS WEATHER OUTLOOK. /29

.LONG TERM (SATURDAY THROUGH TUESDAY)...A LARGE UPPER LEVEL HIGH
WILL DOMINATE THE SOUTHEAST STATES THROUGH TUESDAY ALTHOUGH WITH A
SLIGHT WEAKENING TREND.  THE EAST COAST SURFACE LOW MOVES OFF INTO
THE ATLANTIC AND DEEPENS WITH THE WESTWARD EXTENSION OF THE WEAK
SURFACE TROF OVER THE FORECAST AREA SLOWLY SHIFTING SOUTHWARD CLOSER
TO THE COAST THROUGH SUNDAY WHILE THE SURFACE RIDGE OVER THE
NORTHERN GULF SHIFTS SOUTHWARD.  A SURFACE RIDGE BUILDS INTO THE
REGION FOR MONDAY AND TUESDAY.  DEEP LAYER MOISTURE INCREASES
SATURDAY INTO SUNDAY WITH PRECIPITABLE WATER VALUES INCREASING TO
1.8-2.0 INCHES AND REMAINS CLOSE TO THESE VALUES THROUGH TUESDAY.
THE INCREASING DEEP LAYER MOISTURE AND WEAK SURFACE TROF SUPPORT
SLIGHT CHANCE POPS FOR MUCH OF THE AREA AS THE SEA BREEZE INITIATES
CONVECTION.  AS THE UPPER HIGH WEAKENS SOMEWHAT OVER THE
REGION...SLIGHT CHANCE TO CHANCE POPS FOLLOW FOR MONDAY AND
TUESDAY.  DAYTIME HIGHS FOR SATURDAY AND SUNDAY WILL RANGE FROM MID
90S NEAR THE COAST TO UPPER 90S OVER INLAND AREAS...THEN AFTERNOON
HIGHS WILL BE MAINLY IN THE MID 90S FOR MONDAY AND TUESDAY.
AFTERNOON HEAT INDEX VALUES WILL BE 103 TO 108 MOST DAYS. /29

&&

.AVIATION (18Z ISSUANCE)...SCATTERED CLOUD FIELD ALONG THE COASTAL
SEABREEZE BOUNDARY TO BEGIN THE FORECAST. STILL COULD BE SOME
SCATTERED AFTERNOON TSRA THAT FORM ALONG AND NORTH OF THE
BOUNDARY...BUT COULD END UP MOSTLY BEING NORTH OF THE TERMINALS GIVEN
THE POSITION OF THE SEABREEZE. WILL CARRY A VCTY OF AFTERNOON TSRA IN
TAFS WITH CB BASES GENERALLY 3 TO 5 KFT. VFR CONDITIONS FORECAST
TONIGHT WITH LIGHT WIND. /10

&&

.MARINE...SURFACE HIGH PRESSURE TO PERSIST OVER THE GULF. THE RESULT
IS A WESTERLY COMPONENT OF WIND FLOW. MODERATE SOUTHWEST FLOW...RESULTING
IN SEAS RANGING FROM 2 TO 3 FEET TONIGHT...WILL TREND LOWER WITH SEAS
A STEADY 1 TO 2 FEET FOR THE REMAINDER OF THE PERIOD. ONLY A SMALL
CHANCE OF STORMS. /10

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      75  94  75  94  75 /  20  30  05  10  10
PENSACOLA   78  93  77  94  78 /  10  30  05  20  10
DESTIN      81  90  79  93  80 /  10  30  05  20  10
EVERGREEN   73  95  72  98  72 /  30  20  05  10  10
WAYNESBORO  73  95  72  98  73 /  20  20  05  10  05
CAMDEN      73  95  72  98  72 /  30  20  05  10  05
CRESTVIEW   74  95  72  98  72 /  20  30  05  20  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 19, 3:52 PM CDT, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
352 PM CDT TUE AUG 19 2014

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-202100-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
352 PM CDT TUE AUG 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED EVENING STORMS MAINLY ALONG AND NORTH OF A LINE FROM BUTLER
TO ANDALUSIA ALABAMA MAY CONTAIN BRIEF STRONG WIND GUSTS IN EXCESS OF
40 MPH...FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN. A FEW STORMS
DURING THE LATE AFTERNOON AND EARLY EVENING MAY BECOME BRIEFLY SEVERE
WITH THE MAIN HAZARD IN ANY OF THESE BEING LOCALIZED DAMAGING WIND
GUSTS IN EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A BUILDING UPPER LEVEL RIDGE OF HIGH PRESSURE FAVORS THE POTENTIAL
FOR ELEVATED HEAT INDEX VALUES WHICH RANGE FROM 102 TO 107 ON AVERAGE
EACH DAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH MONDAY.

GMZ630>635-650-655-670-675-202100-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
352 PM CDT TUE AUG 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 19, 2:01 PM CDT, 5 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
201 PM CDT TUE AUG 19 2014

ALZ054-057-058-192000-
BUTLER AL-CRENSHAW AL-WILCOX AL-
201 PM CDT TUE AUG 19 2014

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN BUTLER...NORTHERN
CRENSHAW AND SOUTHEASTERN WILCOX COUNTIES IN SOUTHWEST
ALABAMA...THROUGH 300 PM CDT...

AT 200 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM 18 MILES SOUTH OF MONTGOMERY TO 13 MILES
NORTHEAST OF GREENVILLE TO 15 MILES NORTHWEST OF GREENVILLE...AND
MOVING EAST AT 30 TO 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PINE APPLE...         RUTLEDGE...           PETREY...
  LUVERNE...            I65 AND AL 185...     I65 AND AL 10...
  GREENVILLE...

THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 118 AND 139.

THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS FROM 40 TO 50
MPH. WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW
AROUND SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THESE STORMS HAVE
PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING WIRED
TELEPHONES DIRECTLY CONNECTED TO OUTSIDE PHONE LINES.

THESE STORMS MAY CONTINUE TO INTENSIFY AND A WARNING MAY SOON BE
NEEDED. PLEASE CONTINUE TO MONITOR LOCAL RADIO OR TV FOR FURTHER
NATIONAL WEATHER SERVICE UPDATES OR POSSIBLE WARNINGS.

&&
Special weather statement, Aug 19, 6:14 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
614 PM CDT TUE AUG 19 2014

ALZ051>053-200030-
CHOCTAW AL-WASHINGTON AL-CLARKE AL-
614 PM CDT TUE AUG 19 2014

...THUNDERSTORMS WITH STRONG GUSTY WINDS AND FREQUENT LIGHTING WILL
AFFECT SOUTHERN CHOCTAW...NORTHERN WASHINGTON AND NORTHERN CLARKE
COUNTIES IN SOUTHWEST ALABAMA...THROUGH 730 PM CDT...

AT 606 PM CDT...STRONG THUNDERSTORMS WERE LOCATED BETWEEN CONTWELL
AND 15 MILES WEST OF GROVE HILL...5 MILES SOUTHEAST OF COFFEEVILLE
MOVING EAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SILAS...              WHATLEY...            THOMASVILLE...
  GROVE HILL...         FULTON...             COFFEEVILLE...
  MILLRY...             CONTWELL...

THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS UP TO 45 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THESE STORMS HAS PASSED.

SMALL HAIL IS ALSO POSSIBLE WITH THESE STORMS.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING
WIRED TELEPHONES DIRECTLY CONNECTED TO OUTSIDE PHONE LINES.

HAZARDOUS DRIVING CONDITIONS ARE EXPECTED. HEAVY RAINFALL WILL
GREATLY RESTRICT VISIBILITY AND CAUSE PONDING OF WATER ON
ROADWAYS...WHICH MAY CAUSE VEHICLES TO HYDROPLANE. TRAVELERS ARE
URGED TO USE CAUTION.

&&

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:58 PM CDTAreal Flood AdvisoryMOBBaldwin, Clarke, Conecuh, Escambia, Monroe, Washington2 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.